Thunderstorm Wind, Weld
- When
- July 29, 2:27 PM MST
- Where
- Weld County, 4.28 mi NNW of Pawnee Buttes
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.880, -104.000
Severe thunderstorms brought damaging tornadoes, straight-line winds, large hail and heavy rain across northeast Colorado. A total of 4 tornadoes touched down and impacted the communities of Brush, Hillrose, and Snyder.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms brought damaging tornadoes, straight-line winds, large hail and heavy rain across northeast Colorado. A total of 4 tornadoes touched down and impacted the communities of Brush, Hillrose, and Snyder. An EF-2 tornado struck the east side of Brush and caused significant damage to the Brush Airport and turned semi-trucks on their side on U.S. 34. Highway 34, was closed near the Morgan-Washington county line due to debris and downed power lines. In Hillrose and Snyder moderate damage to structures included: roofs, windows, siding, broken trees, power lines and piles down. In Snyder, the town hall was also damaged and some roadways were inundated with over 3 feet of standing water. In Snyder, a tornado touched down in the Pinneno feedlot, which injured and killed livestock. Heavy agricultural damage to crops was reported and pivots were destroyed.
In Morgan County, over 200 poles down were knocked down and caused extensive power outages across the area. Those affected by the tornados were expected to be without power for up to 2 days. Approximately 20 people suffered mainly minor injuries. The hail ranged in size from quarter to baseball size, and produced peak wind gusts to around 75 mph. Multiple road closures were reported around Morgan County due to flooded roadways and downed power lines. As the storm continued east, near-zero visibility rain fell in Akron, which was accompanied by strong winds. In the southern portion of Washington County, the storm produced hail up to baseball size south of Anton. There was also widely spread damage to crops, vehicles, roofs, siding, and windows. In Greeley, reports of damage included broken windshields and destroyed gardens.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 1:57 PM MST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 257 PM MDT Sun Jul 29 2018 .SHORT TERM...(This evening through Monday) Issued at 255 PM MDT Sun Jul 29 2018 Speed max in the northwesterly flow aloft is helping to produce the severe strength and tornado-producing storms currently in southeastern Wyoming. These storms are moving south-southeast to enter our state soon, into the area of Enhanced Risk. Storms further south over the central mountains and Palmer Divide are expected to gain strength soon, though the strongest storms will be further north. The northern storms are expected to continue strong into Weld, Morgan and Logan counties at least into later this afternoon. Forecasted updraft helicities remain high run to run on the HRRR pushing into the northern plains. Will continue to push the tornado threat as well as the very large damaging hail and very strong damaging wind gusts messaging over that area. Cap still remains pretty strong over the central urban corridor out to Denver, as evidenced by the storms dissipating that move over the area, lower surface temperatures and by the ACARS soundings. Will still forecast for little storms in this area until this evenings frontal push. A corridor of thicker smoke also seen on visible satellite is stretched across the northern half of the state may limit much further heating as well. Plenty of shear and CAPE still available this evening when a cold front will push down. This will bring a second round of storms down the plains which will still have the potential of being severe strength, and when the Denver area and central urban corridor may have a better chance of seeing stronger storms. Stratus, rain showers and possibly some fog in the upslope favored areas are expected to fill in behind by midnight. With the speed max aloft, still keeping a slight chance of seeing some thunder overnight. Cold front is also expected to push the smoke out of the area as well. Forecast soundings show the low level moisture and stratus to hang on into Monday morning. Areas along the foothills and Palmer Divide will likely see this as areas of fog, causing low visibilities which may impact Monday morning rush hour. Some lower elevations may see some fog as well. Some areas of drizzle may occur, but some soundings show rain showers remaining as well. Upper trough will pass southeast over the area and high surface pressure over the Great Plains will bring cooler temperatures to the area Monday. as the speed max is over the central plains, may continue to see some rain showers and isolated thunderstorms over the southern half of the forecast area as well as in the mountains where less stability will be above the inversion. .LONG TERM...(Monday night through Sunday) Issued at 255 PM MDT Sun Jul 29 2018 This week's weather will be dominated by the upper level ridge building back across the region. Tuesday looks like a completely dry day, with no storms expected anywhere in the forecast area. A warming trend will begin Tuesday, and then remain in place through the end of the week with high temperatures warming back into the lower to mid 90s across the plains. Some moisture will eventually build under the ridge, so a few afternoon and early evening storms can be expected from Wednesday onward. Most of these will stay over the mountains, but isolated storms will still be possible on the plains. The majority of these storms would produce just light rain and gusty outflow winds. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 255 PM MDT Sun Jul 29 2018 Stratus has broken up over Denver, Boulder, and eastern Adams and Arapahoe counties, but a strong cap remains, visible on ACARS soundings, limiting thunderstorm development. Therefore areas south and north and east will see the better chance for storms in the 21z to 00z time frame. Then as a cold front pushes in with north- northeast winds, another surge of thunderstorms on the leading edge are expected, mainly in the 01z to 04z time frame. Upslope behind the front will result in rain showers, then low clouds and possible drizzle tonight, likely remaining in place through Monday morning with IFR ceilings through 18z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Kriederman
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Sun Jul 29 2018 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Sun Jul 29 2018 ...SEVERE THUNDERSTORMS EXPECTED ACROSS THE FRONT RANGE AND OVER THE PLAINS TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected once again this afternoon and evening. Some storms will likely become severe with hail up to baseball size, wind gusts to 80 mph, and isolated tornadoes. Heavy rain and isolated flooding will also be possible. The best chance for severe storms will be along and east of a line from Cheyenne to just east of Denver International Airport to Limon. Two rounds are likely to occur, one in the mid to late afternoon, then another as a cold front pushes in in the early to mid evening. Conditions behind the front will result in stratus and areas of fog overnight and into Monday morning, with some areas of drizzle possible as well. Areas in the foothills and Palmer Divide may experience poor visibility creating hazardous driving conditions for the morning rush hour. .DAYS TWO THROUGH SEVEN...Monday through Saturday It will be cool on Monday with a few showers or drizzle lingering into the morning hours. Drier conditions will build across the area through the afternoon. The rest of the period will see warming temperatures and relatively dry conditions. A few afternoon and evening thunderstorms can be expected over the mountains Wednesday through Saturday, with just a slight chance of storms on the plains. Most of those storms would produce just light rain and gusty outflow winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be needed over the northeast plains and possibly across the Urban Corridor this afternoon and evening.
The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
32 hail, 8 tornado, 5 thunderstorm wind. Local standard time, as filed.
A tornado touched down briefly but no damage was observed.
A tornado touched down and uprooted many trees. Outbuildings were extensively damaged or destroyed.
A tornado touched down and destroyed Brush Municipal Airport. Small planes were flipped over and hangers were leveled. Major tree and roof damage was also observed.
A tornado touched down and snapped power poles and ripped street signs from the ground. This tornado crossed into Washington County before it dissipated.
A tornado touched down and uprooted many trees, with debris striking vehicles.
A tornado touched down and destroyed Brush Municipal Airport. Small planes were flipped over and hangers were leveled. Major tree and roof damage was also observed.
A tornado touched down near the intersection of U.S. 34 and State Highway 71. The tornado snapped power poles and ripped street signs from the ground.
This tornado snapped power poles. It is the continuation of the tornado that began in Morgan County several minutes earlier, and crossed into Washington County before dissipating.
Intense thunderstorm winds toppled a semi-trailer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyThe tornado archive for Colorado, 2018Warnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762258, 764418, 762226, 762227, 885511, 885508, 885513, 764421, 764423, 764425, 887086, 762259, 764427, 762228, 762229, 762230, 762231, 762232, 762233, 762234, 762235, 762260, 762236, 762261, 762237, 762238, 762239, 762240, 762241, 762242, 762243, 762244, 762245, 762246, 762247, 762248, 762249, 762250, 762251, 762252, and more.